Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 185, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 26, 2016, 1:03 PM CDT for Dickey County, North Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2016, 1:03 PM CDT (18:03 UTC)
- Expired
- Jul 26, 2016, 1:36 PM CDT
- In force
- 33 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Dickey County, ND
The radar
The Aberdeen radar (KABR), 68 km from the middle of the area, began a volume at 18:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 6.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 488 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
211
WUUS53 KBIS 261803
SVRBIS
NDC021-261900-
/O.NEW.KBIS.SV.W.0185.160726T1803Z-160726T1900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
103 PM CDT TUE JUL 26 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DICKEY COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 200 PM CDT
* AT 102 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORBES...OR
15 MILES WEST OF ELLENDALE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
FORBES AROUND 110 PM CDT.
ELLENDALE AROUND 150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4611 9900 4608 9823 4593 9825 4594 9901
TIME...MOT...LOC 1802Z 270DEG 16KT 4599 9884
HAIL...1.00IN
WIND...60MPH
$$
JONES2 follow-up statements
949
WWUS53 KBIS 261827
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
127 PM CDT TUE JUL 26 2016
NDC021-261900-
/O.CON.KBIS.SV.W.0185.000000T0000Z-160726T1900Z/
DICKEY ND-
127 PM CDT TUE JUL 26 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR SOUTHWESTERN DICKEY COUNTY...
AT 126 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORBES...OR 9
MILES SOUTHWEST OF ELLENDALE...MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
ELLENDALE AROUND 150 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4606 9900 4607 9846 4601 9830 4593 9825
4594 9901
TIME...MOT...LOC 1826Z 281DEG 15KT 4595 9870
HAIL...1.00IN
WIND...60MPH
$$
JONES343
WWUS53 KBIS 261836
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
136 PM CDT TUE JUL 26 2016
NDC021-261846-
/O.CAN.KBIS.SV.W.0185.000000T0000Z-160726T1900Z/
DICKEY ND-
136 PM CDT TUE JUL 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DICKEY COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4606 9900 4607 9846 4601 9830 4593 9825
4594 9901
TIME...MOT...LOC 1833Z 270DEG 16KT 4595 9863
$$
JONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 12:49 PM CDT, 14 minutes earlier.
Area forecast discussion, Jul 26, 12:49 PM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 1249 PM CDT TUE JUL 26 2016 .UPDATE... Issued at 1222 PM CDT Tue Jul 26 2016 Scattered showers and thunderstorms continue across a goo portion of western and south central ND. Very moist and moderately unstable airmass remains across the south central. Mid level lapse rates are sufficient to generate updrafts but shear remains weak. Latest RAP analysis shows increasing shear spreading into the south central this afternoon so the potential remains for a strong to briefly severe storm here, especially if we could get a little afternoon heating. A few areas here have also had a couple rounds of thunderstorms with heavy rain. Will need to monitor for possible excessive rainfall issues given the high pwats. Farther to the north we are not quite as moist and unstable and mid level lapse rates are less impressive, but we will see a little more sunshine this afternoon and this area is within the right entrance region of the upper level jet to the north. Latest mesoscale models indicate the potential for afternoon convection here as well so will cover the north with at least some isolated thunderstorm activity with some higher pops around the big lake, just ahead of current activity. made some changes to temperatures. Needed to raise temperatures across parts of the north and east where forecast high temperatures have already been realized in some areas. Over the far southwest and south central lowered temperatures a bit. Even though we may get some afternoon sunshine, it looks like we will have a hard time reaching forecast highs here. UPDATE Issued at 951 AM CDT Tue Jul 26 2016 Showers and thunderstorms continue across southern north dakota along a weak boundary. Very moist atmosphere along this boundary with pwats around 1.4 in. A thunderstorm over Mcintosh county created around 2.5 inches of rain in an hour. Tall skinny capes from latest rap/hrrr verify these heavy rainfall rates. There has been some hail and a marginally severe hail report can not be ruled out, but the greatest threat through the morning will be very heavy rainfall. Fortunately the thunderstorms over the southwest have a pretty good forward movement. The storms in mcintosh and now far western Dickey county have been training so will need to monitor for potential of excessive rain. These storms are tracking southeast and should be out of the state within the next hour or so. Made some adjustments to pops/wx based on latest radar imagery. UPDATE Issued at 645 AM CDT Tue Jul 26 2016 Thunderstorms moving out of western Mcintosh county and my be able to cancel the flood advisory there soon. Web cams show widespread rain in Beach from the cluster of thunderstorms across teh southwest. Not seeing much for gusty winds from those at this time. && .SHORT TERM...(Today and tonight) Issued at 229 AM CDT Tue Jul 26 2016 Latest water vapor imagery shows a quasi-zonal flow into North Dakota with multiple shortwaves seen upstream. These weaknesses/ripples in the mid/upper level height fields will result in continued chances for showers and thunderstorms through the short term period. Difficult to pin down timing and location, especially going farther out in time. However for the near term/early this morning, isolated thunderstorms continue to develop and are nearly forming a line in eastern Emmons into western Logan and McIntosh counties. Also another line is forming in Dickey and extending into LaMoure county. Shear is minimal at around 20kt and this is confirmed with the storms nearly vertical in nature. Despite this they are extending up to around 45kft. A special weather statement has been issued for a portion of the thunderstorms mentioned above. Expect more development along an existing boundary and low level jet, but not expecting additional strengthening at this time as shear remains marginal and mid level lapse rates weaken to the east. Farther upstream, a shortwave in southern Montana will continue moving east this morning, reaching southwest ND between 12z-15z. Regional radar shows an area of showers and thunderstorms between Billings and Miles City, Montana. A boundary draped along the southern border will be the focusing mechanism for low level convergence and will be enhanced as the shortwave rides atop of the boundary during the morning hours. This should result in the area of showers/thunderstorms from eastern Montana to hold together, if not develop more as it moves into southwest and south central ND through the morning hours. This has support from the HRRR composite reflectivity over the last several hourly runs. The SREF Calibrated Severe thunderstorms does show signs of increasing probabilities for severe potential across the south this afternoon into tonight. SPC maintains a Marginal or isolated risk for Severe Thunderstorms through tonight for most of western and south central ND. Shear does increase from around 20kt across the south early this morning, to between 30kt and 40kt this afternoon/evening, then wanes again later Tuesday night. Highs today will be on average 12 degrees cooler, especially with the added clouds and showers south. Highs will range from the upper 70s north to low/mid 80s south. .LONG TERM...(Wednesday through Monday) Issued at 229 AM CDT Tue Jul 26 2016 Global models depict a moderately active convective pattern in the first half of the extended. Chances for thunderstorms will occur in a westerly flow regime until Friday when an h500 ridge forms over the northern plains in response to an upstream trough over the Pacific northwest. The weekend will see suppressed convection and warmer temperatures as the h500 ridge positions itself over the northern plains. Temperatures will be on the cooler side of normal Wednesday and Thursday with highs in the 70s as surface high pressure moves south across the eastern Dakotas. At this time the chance for thunderstorms will be mainly across the western portions of the region. By Friday highs will warm into the 80s with the weekend seeing highs in the mid to upper 80s Saturday and into the 90s by Sunday. The potential for severe weather this week will be tempered somewhat buy the relative lack of shear. Both the GFS/ECMWF show a fairly weakly sheared environment up to 6km through Friday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1222 PM CDT Tue Jul 26 2016 There is low confidence on when a shower/thunderstorm will impact any one terminal through the TAF period. However the best chances appear to be at KBIS/KJMS today. KMOT may remain completely dry, but a few short-range models are depicting showers/thunderstorms moving into the KMOT terminal later today, so put a mention of vicinity thunderstorms in the TAF. && .BIS Watches/Warnings/Advisories... NONE. && UPDATE...TWH SHORT TERM...KS LONG TERM...WAA AVIATION...AJ
Hazardous weather outlook, Jul 26, 12:53 PM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1253 PM CDT TUE JUL 26 2016 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-271800- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1253 PM CDT TUE JUL 26 2016 /1153 AM MDT TUE JUL 26 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED. ISOLATED SEVERE THUNDERSTORMS ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A DAILY CHANCE FOR THUNDERSTORMS THROUGH FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH
In the hours before
Special weather statement, Jul 26, 8:52 AM CDT, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
852 AM CDT TUE JUL 26 2016
NDZ050-051-261430-
DICKEY ND-MCINTOSH ND-
852 AM CDT TUE JUL 26 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN DICKEY
AND EASTERN MCINTOSH COUNTIES UNTIL 930 AM CDT...
AT 849 AM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG
THUNDERSTORMS NEAR SPRING CREEK COLONY...OR 20 MILES SOUTHEAST OF
ASHLEY...MOVING EAST AT 15 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLEY...FORBES AND VENTURIA.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER
INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4595 9964 4627 9918 4609 9855 4594 9864
4594 9959
TIME...MOT...LOC 1349Z 290DEG 15KT 4592 9898
ACOOPLocal storm report, Jul 26, 9:36 AM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
936 AM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HEAVY RAIN 12 E FORBES 45.94N 98.53W
07/26/2016 M2.50 INCH DICKEY ND CO-OP OBSERVER
STORM TOTAL....ALL RECEIVED IN 1 HOUR
&&
ACLocal storm report, Jul 26, 9:46 AM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
946 AM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 AM HAIL ASHLEY 46.03N 99.37W
07/26/2016 E0.88 INCH MCINTOSH ND LAW ENFORCEMENT
&&
ACSpecial weather statement, Jul 26, 9:46 AM CDT, 3 hours 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 946 AM CDT TUE JUL 26 2016 NDZ050-051-261530- DICKEY ND-MCINTOSH ND- 946 AM CDT TUE JUL 26 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DICKEY AND SOUTHEASTERN MCINTOSH COUNTIES UNTIL 1030 AM CDT... AT 946 AM CDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG THUNDERSTORM NEAR ASHLEY...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ASHLEY AND FORBES. VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4608 9938 4605 9873 4594 9873 4594 9950 TIME...MOT...LOC 1446Z 277DEG 35KT 4600 9929 JONES
Local storm report, Jul 26, 10:23 AM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1023 AM CDT TUE JUL 26 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM HEAVY RAIN MOTT 46.37N 102.33W
07/26/2016 M1.10 INCH HETTINGER ND CO-OP OBSERVER
STORM TOTAL
&&
ACSpecial weather statement, Jul 26, 12:41 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1241 PM CDT TUE JUL 26 2016
NDZ050-051-261830-
DICKEY ND-MCINTOSH ND-
1241 PM CDT TUE JUL 26 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DICKEY AND EASTERN
MCINTOSH COUNTIES UNTIL 130 PM CDT...
AT 1241 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF EDGELEY TO FORBES.
MOVEMENT WAS EAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
OAKES...ELLENDALE...ASHLEY...FULLERTON...FORBES...LUDDEN...MONANGO...
GUELPH AND MERRICOURT.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
&&
LAT...LON 4593 9901 4595 9939 4628 9941 4618 9801
4593 9801
TIME...MOT...LOC 1741Z 267DEG 18KT 4617 9874 4595 9875
JONESThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 2:04 AM CDT | Special Weather Statement | BIS | Logan | 26 min |
| Jul 26, 2:35 AM CDT | Special Weather Statement | BIS | Logan | 25 min |
| Jul 26, 3:55 AM CDT | Special Weather Statement | BIS | McIntosh | 50 min |
| Jul 26, 4:59 AM CDT | Areal Flood Advisory | BIS | McIntosh | 3 hr |
| Jul 26, 8:52 AM CDT | Special Weather Statement | BIS | McIntosh | 38 min |
| Jul 26, 9:46 AM CDT | Special Weather Statement | BIS | McIntosh | 44 min |
| Jul 26, 12:41 PM CDT | Special Weather Statement | BIS | Dickey | 49 min |
| Jul 26, 1:49 PM CDT | Special Weather Statement | BIS | Rolette | 41 min |
| Jul 26, 5:51 PM CDT | Special Weather Statement | BIS | Stutsman | 24 min |
| Jul 26, 6:24 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 51 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.